Texas, 2002

Hail in Texas, October 29, 2002

October 29, 2002 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm moved across the northwestern Texas panhandle during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm moved across the northwestern Texas panhandle during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 29, 3:03 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 29, 3:03 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
303 PM CST TUE OCT 29 2002

SMALL AREA OF TSRA OVER FAR NORTHEAST NM THIS AFTERNOON SHOULD MOVE
OVER PORTIONS OF THE NORTHERN PANHANDLES THIS EVENING. STRONG COLD
FRONT MAKING SOUTHWARD PROGRESS OVER EASTERN COLORADO SHOULD REACH
THE NORTHWEST ZONES EARLY THIS EVENING AND EXIT THE SOUTHERN ZONES
SOMETIME AROUND 07Z-08Z.

EXPECT AXIS OF INSTABILITY OVER NORTHERN ZONES TO SUPPORT SCT TSRA
AS FRONT MOVES THROUGH. BRISK CAA WITH SOME MECHANICAL/ISENTROPIC
LIFT WILL ALLOW IFR STRATUS COUPLED WITH SOME BRIEF PRECIP WEDNESDAY
MORNING. SOME PRECIP MAY FALL AS -SN BUT MAINLY OVER THE NORTHERN
COUNTIES. SOME SUNSHINE POSSIBLE WEDNESDAY AFTERNOON BEFORE LOW
CLOUDS RETURN WEDNESDAY NIGHT/THURSDAY MORNING. MORNING MODELS SHOW
BETTER OMEGA FIELDS WEDNESDAY NIGHT SO WILL CONTINUE TO MENTION 20
POPS FOR -SN.

CAN NO LONGER IGNORE STRONG NORTHERN STREAM SHORTWAVE INDICATED BY
PAST SEVERAL RUNS FROM THE AVN ON FRIDAY. THIS SHOULD ALLOW
RE-ENFORCING COLD AIR TO REACH THIS PART OF THE SOUTHERN HIGH PLAINS
FRIDAY INTO SATURDAY SO WILL LOWER TEMPS A CATEGORY AND ADD MENTION
OF SOME SLIGHT CHANCE POPS FOR LATE IN THE WEEK. NO OTHER CHANGES TO
LATER PERIODS.

THANKS FOR COORD KLBB.

FCSTID = 13

AMARILLO    33 45 25 39 / 20 20 20 20
BEAVER      31 43 24 37 / 30 20 20 20
BOISE CITY  29 45 21 38 / 30 20 20 20
BORGER      32 44 25 37 / 30 20 20 20
BOYS RANCH  32 44 26 38 / 20 20 20 20
CANYON      33 45 26 40 / 20 20 20 20
CLARENDON   34 47 28 42 / 20 20 20 20
DALHART     31 45 23 38 / 30 20 20 20
GUYMON      30 44 23 36 / 30 20 20 20
HEREFORD    33 46 26 43 / 20 20 20 20
LIPSCOMB    32 44 25 38 / 30 20 20 20
SHAMROCK    35 47 28 42 / 20 20 20 20
WELLINGTON  36 48 30 44 / 20 20 20 20

.AMA...
TX...NONE.
OK...NONE.

SLATTERY
Hazardous weather outlook, Oct 29, 1:00 PM CST, 4 hours 25 minutes before
OKZ001>003-TXZ001>020-301215-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST TUE OCT 29 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A POLAR COLD FRONT IS EXPECTED TO MOVE THROUGH THE OKLAHOMA AND
TEXAS PANHANDLES THIS EVENING AND LATE TONIGHT. ISOLATED
THUNDERSTORMS COULD POSSIBLY DEVELOP FROM THE NORTHWEST TEXAS
PANHANDLE TO THE CENTRAL OKLAHOMA PANHANDLE AHEAD OF THE FRONT
EARLY THIS EVENING.  SOME LIGHT SNOW OR FLURRIES WILL BE POSSIBLE
AFTER THE COLD FRONT MOVES THROUGH LATER TONIGHT...BUT NO
ACCUMULATIONS ARE EXPECTED.

.SPOTTER ACTIVATION CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

A HARD FREEZE IS EXPECTED FOR PLACES WHICH HAVE NOT YET HAD A FREEZE
THIS SEASON ON THURSDAY MORNING AND AGAIN ON FRIDAY MORNING.

SCHNEIDER

The radar

The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hartley

When
October 29, 5:25 PM CST
Where
Hartley County, Channing
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.683, -102.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323508.